Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 29, NWS San Diego, CA

November 30, 1997San Diego County, California

NWS San Diego, CA issued this flash flood warning at Nov 30, 1997, 11:32 AM PST for San Diego County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1997, 11:32 AM PST (19:32 UTC)
Expired
Nov 30, 1997, 12:30 PM PST
In force
58 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 301939
FFWSAN
CAC073-302035-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1132 AM PST SUN NOV 30 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...WEST CENTRAL SAN DIEGO COUNTY
DOPPLER RADAR WAS INDICATING A LINE OF THUNDERSTORMS HEADED FOR THE
HARMONY GROVE BURN AREA..JUST WEST OF ESCONDIDO. OVER THE PAST HOUR
SEVERAL SHOWERS HAVE ALREADY PASSED OVER THIS AREA MAKING THE GROUND
SATURATED. MUD FLOWS ARE POSSIBLE IN THE BURN AREA AND THE HEAVY RAIN
AND LOCAL FLOODING MAY IMPACT HIGHWAY 78.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
&
CLARK/MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:03 AM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 30, 9:03 AM PST, 2 hours 29 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SUN NOV 30 1997

                          ...SYNOPSIS...
A PACIFIC STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA TODAY BRINGING
RAIN...WITH A CHANCE FOR THUNDERSTORMS TODAY.  AS A RESULT...AN URBAN
AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 1 PM...A SURF
ADVISORY IS IN EFFECT FOR TODAY...ALONG WITH A HEAVY SNOW ADVISORY
FOR THE MOUNTAINS FOR TODAY. THE RAIN WILL TAPER OFF TO  SHOWERS BY
EVENING...AND END MONDAY.  PARTLY CLOUDY SKIES ARE EXPECTED FOR
MONDAY AFTERNOON WITH LOCALLY GUSTY NORTH TO NORTHEAST WINDS BELOW
PASSES AND CANYONS.

                         ...DISCUSSION...

GOOD FRONT TO COME THROUGH THIS MORNING AND EARLY AFTERNOON. MODELS
HAVE BEST DYNAMICS COMING THROUGH LATE MORNING AND INTO EARLY
AFTERNOON WITH LOCALLY HEAVY RAIN LIKELY FOR A TIME..UP TO 3/4 INCH
IN 30 MINUTES POSSIBLE. HAVE HAD REPORTS OF FUNNEL CLOUDS OFFSHORE
NEWPORT BEACH AND NEAR SANTA ANA. APPEAR TO BE GOOD DYNAMICS EVEN
AHEAD OF THE MAIN FRONT AS IT APPROACHES THE COAST.

HAVE UPDATED FORECASTS FOR SMALL STREAM FLOOD ADVISORY. SOME CONCERN
ABOUT SNOW LEVELS IN BIG BEAR AREA..HOWEVER WARM AIR AHEAD OF SYSTEM
IS PUSHING LEVELS UP BEFORE THEY DROP THIS AFTERNOON SO BELIEVE OK
THERE.

NGM CARRIES MORE ENERGY SOUTH THAN ETA IN NTRANS. PREFER ETA HOLDING
GOOD THREAT OF SHOWERS THROUGH MONDAY WITH THUNDERSTORMS POSSIBLE
THIS AFTERNOON INTO MONDAY..THOUGH BEST CHANCE WILL LIKELY BE THIS
AFTERNOON AND EVENING. BEST UVV APPEARS TO BE THIS AFTERNOON.

EXTENDED HAS NEXT SYSTEM IN NOT TILL LATE IN THE WEEK OR EARLY NEXT
WEEKEND.

SAN WB 063/055 064/052 066 15+62

CLARK

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:12 AM PSTSevere Thunderstorm WarningSGXOrange63 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.